A Case of Lichen Planus Following Tdap Vaccination

September 2011 | Volume 10 | Issue 9 | Case Report | 1067 | Copyright © 2011

Abstract

Lichen planus (LP) is an inflammatory dermatosis of unknown etiology that is primarily associated with liver disease. Recently, there have been several reports of LP developing after administration of the hepatitis B, influenza and combined MMR-DTaP-IPV vaccines. Here we report the first case of LP developing on the lower extremities of an otherwise healthy adult male after administration of the Tdap vaccine. We present this case to draw awareness to this observation in light of recently updated Tdap vaccination recommendations. J Drugs Dermatol. 2011;10(9):1067-1069.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Lichen planus (LP) is a relatively common mucocutaneous dermatosis that classically presents as an eruption of pruritic, violaceous, polygonal papules and plaques. While the precise etiology remains unknown, histopathological findings suggest a cell-mediated response characterized by an inflammatory interface dermatitis and apoptotic basal keratinocytes.1 The development of LP in the setting of liver disease, most commonly hepatitis C infection, lends support to this cell-mediated pathogenesis. Similarly, other theories suggest that LP develops from an auto-immune reaction against epitopes on basal keratinocytes that are shared by exogenous antigens. This latter hypothesis has been implicated in the association of LP to various medications and vaccinations.2-3

The development of LP following the administration of the hepatitis B vaccine in adults and children is commonly reported in the literature.4 More recently, the influenza vaccine and a combined MMR-DTaP-IPV vaccine have been implicated as causes.5-7 Herein, we describe the first case of the development of LP in response to Tdap vaccine and discuss its timely significance in light of recently updated vaccination guidelines

CASE REPORT

A previously healthy 34-year-old male presented with a pruritic skin eruption on his lower extremities of three weeks duration. Physical examination revealed multiple scattered violaceous polygonal plaques with fine scale on the anterior lower legs, without any associated lesions on the skin, nails, or oral mucosa (Figure 1). The clinical diagnosis of LP was suspected and a shave biopsy was performed.

Histopathology demonstrated epidermal acanthosis with a focal saw-tooth-like pattern, hypergranulosis, hyperkeratosis with parakeratosis, scattered dyskeratotic keratinocytes within the epidermis and a band-like lymphocyte-predominant inflammatory infiltrate with associated basal vacuolar alteration (Figure 2). Based on the clinical and histopathologic findings, a diagnosis of LP was made. Routine laboratory tests, including complete blood cell count and liver function tests, were normal.

Further inquiry revealed that four weeks prior to the eruption, the patient had received a single dose of Tdap vaccine (Adacel,® Sanofi Pasteur, Swiftwater, Pennsylvania) in his deltoid muscle. The vaccine was administered in accordance with recent Center for Disease Control (CDC) guidelines, advising family members of young infants to receive the vaccination in order to minimize the risk of pertussis contraction in the infants. Given the patient's otherwise non-contributory past medical and medication history, a diagnosis of LP subsequent to Tdap vaccination was made. The patient was treated with clobetasol 0.05% ointment over an eight-week period, resulting in gradual resolution of the eruption.

DISCUSSION

Although the etiology of LP is not fully understood, immunologic mechanisms appear to play a significant role. This is evidenced by histopathological demonstration of lymphocytic infiltrates in the dermis and the concurrence of LP with many immunologic systemic diseases such as hepatitis C chronic infection.8 The pathogenesis of vaccination-triggered LP needs further exploration, but one theory suggests an auto-immune mechanism involving cross-reactivity between the vaccine

↑ back to top


Related Articles